Alabama, 2011

Winter Weather in Alabama, January 26, 2011

January 26, 2011 · NWS HUN · 1 event in 1 county or zone

A strong upper level low trough swung through the Tennessee Valley during the morning hours of the 26th. Rainfall switched to a brief period of freezing rain in the higher elevations of northeast Alabama around 4 am as temperatures slipped to 32 degrees or just below.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A strong upper level low trough swung through the Tennessee Valley during the morning hours of the 26th. Rainfall switched to a brief period of freezing rain in the higher elevations of northeast Alabama around 4 am as temperatures slipped to 32 degrees or just below. Up to a tenth of an inch of ice accumulation was reported in the higher elevations. The freezing rain changed to a brief period of wet snow, but little or no accumulation was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 25, 11:39 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Jan 25, 11:39 PM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1139 PM CST TUE JAN 25 2011

..ACCUMULATING SNOWFALL EXPECTED DURING THE OVERNIGHT HOURS...

.UPDATE...
06Z AVIATION FORECAST.

&&

.AVIATION...
RAIN SHOULD BEGIN MIXING WITH...THEN CHANGING TO SNOW ACROSS NW
ALABAMA OVER THE NEXT HOUR OR TWO...AS THE UPPER LOW NEARS. THIS
CHANGEOVER SHOULD OCCUR FROM WEST TO EAST DURING THE OVERNIGHT. DRY
SLOTTING NOTED VIA RADAR/SATELLITE EXTENDED N/S FROM THE AL GULF
COAST INTO MIDDLE TENNESSEE WEST OF I-65. THE UPPER LOW WILL FOLLOW
THIS FEATURE. HAVE KEPT PRECIP AS SNOW...FOR THE LATE NIGHT THROUGH
15Z WED...AS ENOUGH MOISTURE SHOULD REMAIN TO ALLOW ACCUMULATIONS.
MVFR/IFR WEATHER SHOULD BECOME VFR BY THE LATTER AFTERNOON AS DRIER
AIR MOVES ACROSS THE AREA FROM THE NW. NW WINDS SHOULD GUST TO NEAR
20 KTS DURING THE MORNING AND EARLY AFTERNOON AS THE SYSTEM PASSES
TO THE EAST.

&&

.DISCUSSION...   /ISSUED 1002 PM CST TUE JAN 25 2011/
QUITE A BUSY EVENING IN THE WEATHER OFFICE WITH COLDER AIR AND WINTRY
WEATHER CREEPING EVER SO CLOSELY FROM THE WEST. CURRENT TEMPERATURES
ACROSS THIS PART OF THE TENNESSEE VALLEY RANGED FROM THE UPPER 30S
OVER SOUTHERN MIDDLE TENNESSEE TO LOWER/MID 40S OVER NORTHERN
ALABAMA. NEW OBSERVATIONS FROM CORINTH MS NOTED A CHANGEOVER FROM
RAIN TO SNOW WITH TEMPS FALLING FROM 37 TO 34...WHILE MUSCLE SHOALS
WAS HOLDING AT 44F.

SYNOPTICALLY...A COMPLEX PATTERN CONTINUED ACROSS THE SE CONUS. A
SURFACE LOW WAS OVER SOUTH CENTRAL ALABAMA...WITH ITS 850MB
REFLECTION NEAR TUPELO...AND A 500MB LOW OVER NORTHERN ARKANSAS. A
STREAM OF SHOWERS CONTINUED NORTHWARD FROM THE SURFACE LOW TO THE
OHIO VALLEY AND MID SOUTH. A FEW CG LIGHTNING STRIKES WERE NOTED NEAR
THE AL/GA BORDER NORTH OF I-20. PER RADAR TRENDS AND MORE CELLS
DEVELOPING SOUTH OF THE AREA...CANNOT RULE OUT SOME THUNDER DURING
THE OVERNIGHT...EITHER WITH THE RAIN/SNOW.

FOR THE OVERNIGHT...DECIDED TO KEEP LIQUID PRECIP CHARACTER AS RAIN
RATHER THAN SHOWERS FOR WORDING SIMPLICITY. OTHERWISE...THE RAIN
SHOULD BEGIN MIXING WITH SNOW...THEN BECOMING ALL SNOW. SNOW SHOULD
BEGIN OVER NW ALABAMA WITHIN THE NEXT FEW HOURS...WITH THE PHASE
CHANGE OCCURRING FROM WEST TO EAST DURING THE OVERNIGHT. IN CASES
WITH COLD UPPER LOWS MOVING OVER A REGION...CONDITIONAL SYMMETRICAL
INSTABILITY AND STRONG OMEGA WITH THE LOW COULD PRODUCE BRIEF VERY
HEAVY SNOW BURSTS AND A RUMBLE OR TWO OF THUNDER. APPRECIABLE SNOW
ACCUMULATIONS ARE POSSIBLE...STICKING EVEN ON ROAD SURFACES AND
CAUSING TRAVEL ISSUES. THE SNOW SHOULD WIND DOWN FROM WEST TO EAST
AFTER DAYBREAK WED...WITH LIGHT SNOW SHOWERS/FLURRIES ONLY LINGERING
IN THE HIGHER TERRAIN OF NE ALABAMA AND ADJACENT CUMBERLAND PLATEAU
LATER WEDNESDAY. TEMPS WARMING INTO THE LOWER 40S AND DRIER AIR
FILTERING ACROSS THE REGION WILL HELP TO MELT THE SNOW THAT FALLS.

MINOR UPDATES WERE MADE WITH SNOW FALL TOTALS...RANGING FROM AROUND
2 INCHES OVER NORTHERN CULLMAN COUNTY TO 4 INCHES NORTH OF THE
TENNESSEE RIVER AND IN THE HIGHER TERRAIN.

TEXT PRODUCTS AND GRIDS HAVE BEEN PUBLISHED AND SENT.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WINTER STORM WARNING UNTIL NOON CST WEDNESDAY FOR THE FOLLOWING
     ZONES: COLBERT...CULLMAN...DEKALB...FRANKLIN AL...JACKSON...
     LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
     MORGAN.

TN...WINTER STORM WARNING UNTIL NOON CST WEDNESDAY FOR THE FOLLOWING
     ZONES: FRANKLIN TN...LINCOLN...MOORE.

&&

RSB
Hazardous weather outlook, Jan 25, 12:49 PM CST, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1249 PM CST TUE JAN 25 2011

ALZ001>010-016-TNZ076-096-097-261115-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1249 PM CST TUE JAN 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

RAINFALL WILL GRADUALLY MIX WITH SNOW AFTER MIDNIGHT...BEFORE
CHANGING OVER TO ALL SNOW DURING THE EARLY MORNING HOURS WEDNESDAY.

INITIAL SNOWFALL AMOUNTS OF AROUND 2 TO 3 INCHES ARE POSSIBLE MAINLY
AFTER MIDNIGHT. THE HEAVIER SNOW BANDS WILL LIKELY AFFECT AREAS MAINLY
NORTH OF THE TENNESSEE RIVER...AND LOCATIONS IN SOUTHERN MIDDLE TN.
SOME UNCERTAINTY STILL REMAINS WITH THE SNOW ACCUMULATIONS WITH THIS
SYSTEM. PLEASE CONSULT THE WINTER STORM WARNING THAT HAS BEEN ISSUED
FOR MORE INFORMATION ON THIS DEVELOPING WINTER STORM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

LIGHT TO MODERATE SNOWFALL IS EXPECTED TO PERSIST THROUGH WEDNESDAY
MORNING...WITH ADDITIONAL ACCUMULATIONS UP TO ONE INCH POSSIBLE. SOME
ISOLATED HIGHER AMOUNTS ARE POSSIBLE. TOTAL ACCUMULATIONS OF 2 TO 4
INCHES ARE LIKELY WITH THIS SYSTEM. THE SNOWFALL IS THEN EXPECTED TO
TAPER OFF WEDNESDAY AFTERNOON.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

20

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Madison

When
January 26, 1:30 AM CST to 6:30 AM CST
Where
Madison forecast zone
Reported by
Public
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

A mix of light freezing rain and sleet fell in the higher elevations of the county at and above 1500 feet. Between a trace and 0.10 of an inch of ice accumulated on roadways in these locations, especially on Keel mountain south of Gurley.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279048.